Alert archive / West Virginia / River Flood Warnings in 2015

River Flood Warning 25, NWS Charleston, WV

April 4, 2015Boone County, Kanawha County, Lincoln County, West Virginia

NWS Charleston, WV issued this river flood warning at Apr 4, 2015, 6:48 AM EDT for Boone County, Kanawha County, Lincoln County, West Virginia. It took effect at Apr 4, 2015, 11:47 AM EDT. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Apr 4, 2015, 6:48 AM EDT (10:48 UTC)
In effect from
Apr 4, 2015, 11:47 AM EDT
Expired
Apr 4, 2015, 10:00 PM EDT
In force
10 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
Minor

Counties Boone County, WV, Kanawha County, WV, Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 8 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Coal River (WV) at Tornado (TORW2). The gauge peaked at 26.32 ft at Apr 4, 2015, 4:00 PM EDT.

actionminormoderate1015202504/0404/0504/06
Action stage
20 ft
Minor stage
25 ft
Moderate stage
27 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03200500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WGUS41 KRLX 041048
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
RIVER FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON  WV
648 AM EDT SAT APR 4 2015

...The National Weather Service in Charleston Wv has issued a flood warning for 
the following rivers... Coal River...


Affecting the following counties in West Virginia...Boone...Kanawha...Lincoln.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around and don't drown.  Do not drive into areas where
water is flowing over the roadway.  Most deaths occur when motorists
try crossing flooded roads.

Please report high water to the National Weather Service by
calling toll free...1-800-401-9535...when you can do so safely.

You may also report flooding by posting your report to the
Charleston West Virginia National Weather service Facebook
page...or by using the Twitter HASHTAG...NWSRLX.


* The next statement will be issued around noon or sooner if conditions change.


&&

WVC005-039-043-042248-
/O.NEW.KRLX.FL.W.0025.150404T1630Z-150405T0115Z/
/TORW2.1.ER.150404T1630Z.150404T1800Z.150404T1915Z.NO/
648 AM EDT SAT APR 4 2015

the National Weather Service in Charleston Wv has issued a 

* Flood Warning for 
  the Coal River At Tornado.
* from this afternoon to this evening...or until the warning is cancelled.
* At  6:15 AM Saturday the stage was 22.3 feet. 
* Minor Flooding is forecast.
* Flood stage is 25.0 feet.
* Forecast...rise above flood stage by this afternoon and continue to rise to 
  near 25.5 feet by this afternoon. The river will fall below flood stage by 
  late this afternoon.
* At stages near 25.0 feet...Water begins to cover the state highway approximatly
  150 to 200 feet downstream from the Tornado bridge. Smith Creek Road and 
  Ferrell Road become impassable from backwater approximately 1 to 2 miles from 
  the bridge. Sections of Coal River Road upstream from Tornado bridge are 
  flooded. The river banks overflow near the river gage.
* A crest near 25.5 feet compares to a previous crest of 25.5 feet on March 14 
  2010.  

&&

LAT...LON 3840 8189 3830 8171 3818 8167 3818 8188


$$
3 follow-up statements
314 
WGUS81 KRLX 041549
FLSRLX
RIVER FLOOD STATEMENT 
NATIONAL WEATHER SERVICE CHARLESTON  WV 
1149 AM EDT SAT APR 4 2015

...The flood warning continues for the following rivers...Coal River.
  At Tornado...
 
Affecting the following counties in West Virginia...Boone...Kanawha...Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around and don't drown.  Do not drive into areas where
water is flowing over the roadway.  Most deaths occur when motorists
try crossing flooded roads.

Please report high water to the National Weather Service by
calling toll free...1-800-401-9535...when you can do so safely.

You may also report flooding by posting your report to the
Charleston West Virginia National Weather service Facebook
page...or by using the Twitter HASHTAG...NWSRLX.


* The next statement will be issued around 430 PM EDT
or sooner if conditions change.

&&

WVC005-039-043-042149-
/O.EXT.KRLX.FL.W.0025.150404T1547Z-150405T0500Z/
/TORW2.1.ER.150404T1507Z.150404T1800Z.150404T2300Z.NO/
1149 AM EDT SAT APR 4 2015

...The Flood Warning continues for the Coal River At Tornado.
* AT 11:15 AM Saturday the stage was 25.0 feet. 
* Minor Flooding is occurring and Minor Flooding is forecast.
* Flood stage is 25.0 feet.
* Forecast...The River will continue rising to near 25.5 feet by this afternoon.
  The river will fall below flood stage this evening.
* At stages near 25.0 feet...Water begins to cover the state highway approximatly
  150 to 200 feet downstream from the Tornado bridge. Smith Creek Road and 
  Ferrell Road become impassable from backwater approximately 1 to 2 miles from 
  the bridge. Sections of Coal River Road upstream from Tornado bridge are 
  flooded. The river banks overflow near the river gage.
* A crest near 25.5 feet compares to a previous crest of 25.5 feet on March 14 
  2010.  

&&

LAT...LON 3840 8189 3830 8171 3818 8167 3818 8188


$$
039 
WGUS81 KRLX 041924
FLSRLX
RIVER FLOOD STATEMENT 
NATIONAL WEATHER SERVICE CHARLESTON  WV 
324 PM EDT SAT APR 4 2015

...The flood warning continues for the following rivers...Coal River.
  At Tornado...
 
Affecting the following counties in West Virginia...Boone...Kanawha...Lincoln.


PRECAUTIONARY/PREPAREDNESS ACTIONS...


Turn around and don't drown.  Do not drive into areas where
water is flowing over the roadway.  Most deaths occur when motorists
try crossing flooded roads.


Please report high water to the National Weather Service by
calling toll free...1-800-401-9535...when you can do so safely.

You may also report flooding by posting your report to the
Charleston West Virginia National Weather service Facebook
page...or by using the Twitter HASHTAG...NWSRLX.


* The next statement will be issued around 10 PM or sooner if conditions change.


&&

WVC005-039-043-050124-
/O.EXT.KRLX.FL.W.0025.000000T0000Z-150405T0720Z/
/TORW2.1.ER.150404T1507Z.150405T0000Z.150405T0120Z.NO/
324 PM EDT SAT APR 4 2015

...Flood Warning extended until late tonight...The Flood Warning continues for
  the Coal River At Tornado.
* AT  3:15 PM Saturday the stage was 26.3 feet. 
* Minor Flooding is occurring and Minor Flooding is forecast.
* Flood stage is 25.0 feet.
* Forecast...The River will continue rising to near 26.8 feet by this evening. 
  The river will fall below flood stage tonight.
* At stages near 27.0 feet...Coal River Road is flooded in several places along 
  river. Smith Creek Road and Ferrell Roads are impassable.
* A crest near 26.8 feet compares to a previous crest of 28.5 feet on March 5 
  2015.  

&&

LAT...LON 3840 8189 3830 8171 3818 8167 3818 8188


$$
948 
WGUS81 KRLX 050200
FLSRLX
RIVER FLOOD STATEMENT 
NATIONAL WEATHER SERVICE CHARLESTON  WV 
1000 PM EDT SAT APR 4 2015

...The flood warning is cancelled for the following rivers...Coal River.
  At Tornado...
 
 Affecting the following counties in West Virginia...Boone...Kanawha...Lincoln.


PRECAUTIONARY/PREPAREDNESS ACTIONS...


Turn around and don't drown.  Do not drive into areas where
water is flowing over the roadway.  Most deaths occur when motorists
try crossing flooded roads.



Please report high water to the National Weather Service by
calling toll free...1-800-401-9535...when you can do so safely.

You may also report flooding by posting your report to the
Charleston West Virginia National Weather service Facebook
page...or by using the Twitter HASHTAG...NWSRLX.


* The next statement will be issued around ****** [PUT TIME HERE AM/PM] ******
or sooner if conditions change.


&&

WVC005-039-043-050230-
/O.CAN.KRLX.FL.W.0025.000000T0000Z-150405T0720Z/
/TORW2.1.ER.150404T1507Z.150404T2015Z.150405T0100Z.NO/
1000 PM EDT SAT APR 4 2015

The Flood Warning is cancelled for
  the Coal River At Tornado.
* AT  9:15 PM Saturday the stage was 24.9 feet. 
* fell below flood stage at  9:00 PM Saturday.
* Flood stage is 25.0 feet.
* Forecast...the river will continue to fall to 12.5 feet by Monday morning.
* A crest near  feet compares to a previous crest of 23.1 feet on December 7 
  2013.  

&&

LAT...LON 3840 8189 3830 8171 3818 8167 3818 8188


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Apr 4, 6:45 AM EDT, 3 minutes earlier.

Area forecast discussion, Apr 4, 6:45 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
645 AM EDT SAT APR 4 2015

.SYNOPSIS...
COOLER TODAY AND TONIGHT WITH HIGH PRESSURE BUILDING IN. DRY EASTER.
UNSETTLED WEATHER NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
630 AM UPDATE...

FCST ON TRACK. NO CHANGES ATTM.

PREVIOUS DISCUSSION BELOW...
COLD FRONT HAS PUSHED E OUT OF THE CWA AS OF 06Z. IN ITS WAKE ARE
A FEW HRS OF GUSTY WINDS AND SCT SHRA TAKING US THRU THE PREDAWN
HRS.

LET THE FLOOD WATCH EXPIRE ON TIME SINCE HVY RAIN IS OUT OF THE
AREA. STILL DEALING WITH SOME BIGGER CREEKS OUT OF THEIR BANKS AS
THE PROGRESSION FROM STREAMS TO CREEKS TO RIVERS CONTINUE.

FOR TODAY...STRATOCU WILL GRADUALLY SCT OUT...WITH KANAWHA VALLEY
LOOKING TO BE ONE OF THE LAST PLACES TO SCT OUT BY MIDDAY. TEMPS
TODAY WILL BE ON THE COOL SIDE BUT STILL WENT A DEGREE OR TWO
ABOVE GUIDANCE GIVEN THE COLD BIAS IN THE MODELS OVER THE PAST
SEVERAL WEEKS AS WE TRANSITION INTO THE WARM SEASON. IT WILL BE A
BIT BREEZY AS WELL.

TONIGHT WILL BE MAINLY CLEAR AND ON THE COLD SIDE. THINK THERE
WILL BE A GOOD RIDGE VALLEY SPLIT AS THE HILLS HOLD ON TO SOME
PUFF UNTIL VERY LATE. THINK OUTLYING AREAS GET BELOW FREEZING IN
THE LOWLANDS. FROST/FREEZE PROGRAM HAS NOT STARTED YET THOUGH...SO
NO HEADLINES THIS GO AROUND.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A HIGH PRESSURE SYSTEM WILL PROVIDE DRY WEATHER FOR EASTER. AS THE
HIGH SLIDES EASTWARD...A SOUTHERLY WIND FLOW BRINGS MOISTURE AND
WARMER AIR NORTHWARD FOR THE BEGINNING OF THE WORK WEEK. WITHOUT A
STRONG FEATURE...MODEL SOLUTIONS FOR SHOWERS IN THIS AIRMASS DIFFER
CONSIDERABLY. THEREFORE...WILL KEEP FAIRLY GENERIC WITH INCREASING
POPS AS MOISTURE INCREASES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
VERY LITTLE CONSENSUS BETWEEN MODELS FOR THE LONG TERM...WITH AN
OVERALL MESSY PATTERN OF WAVES BRINGING SHOWERS AND STORMS THROUGH
MOST OF NEXT WEEK. STUCK VERY CLOSE TO WPC GUIDANCE THROUGHOUT.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
POST FRONTAL STRATOCU WILL LINGER EARLY THIS MORNING BEFORE SCT
OUT MID MORNING...WITH PERHAPS KCRW THE LAST HOLD OUT WITH THE MVFR.
GOOD MIXING TODAY SHOULD PROMOTE SOME GUSTY WINDS AT TIMES ESPECIALLY
IN THE MOUNTAINS.

VFR CONDITIONS TONIGHT WITH RIDGE/VALLEY SPLIT ON THE SURFACE
WINDS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: EXTENT OF MVFR STRATOCU THIS MORNING MAY VARY
ACROSS THE AREA.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EDT 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z SUNDAY...
BRIEF IFR POSSIBLE IN SHOWERS AND/OR THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/MZ/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...MZ
AVIATION...30
Hazardous weather outlook, Apr 4, 2:40 AM EDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
240 AM EDT SAT APR 4 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-050645-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
240 AM EDT SAT APR 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIKELY TO RETURN
FOR MUCH OF NEXT WEEK. REPETITIVE ROUNDS COULD LEAD TO THE
POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 4, 4:01 AM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 AM EDT SAT APR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLOOD            BLAINE                  38.03N  82.85W
04/04/2015                   LAWRENCE           KY   EMERGENCY MNGR

            REPORTED BLAINE CREEK OUT ITS BANKS

&&

EVENT NUMBER RLX1501137

NW
Local storm report, Apr 4, 4:32 AM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
432 AM EDT SAT APR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLOOD            BLAINE                  38.03N  82.85W
04/04/2015                   LAWRENCE           KY   EMERGENCY MNGR

            BLAINE CREEK REMAINS OUT ITS BANKS AND FLOODING
            PORTIONS OF KY ROUTE 32

&&

EVENT NUMBER RLX1501138

NW

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:39 PM EDTAreal Flood WarningRLXBoone, Fayette, Kanawha3 hr
Apr 3, 10:27 PM EDTSpecial Weather StatementRLXMcDowell33 min
Apr 4, 12:08 AM EDTAreal Flood WarningRLXKanawha3 hr
Apr 4, 12:22 AM EDTSpecial Weather StatementRLXBoone, Fayette, Lincoln, Logan, Mingo, Raleigh and 2 more83 min
Apr 4, 3:31 AM EDTAreal Flood WarningRLXBoone8 hr
Apr 4, 9:03 AM EDTAreal Flood WarningRLXCabell6 hr
Apr 4, 9:27 AM EDTAreal Flood WarningRLXKanawha6 hr
Apr 4, 10:17 AM EDTRiver Flood WarningRLXCabell, Lincoln11 hr

Nearby

River Flood Warnings in West Virginia, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.